Wyoming, 2019

Damaging Wind in Wyoming, June 13, 2019

June 13, 2019 · NWS CYS · 1 event in 1 county or zone

A strong thunderstorm precipitated out coming into Rawlins producing downdraft thunderstorm winds measuring 60 mph gust at the airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong thunderstorm precipitated out coming into Rawlins producing downdraft thunderstorm winds measuring 60 mph gust at the airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 13, 4:29 PM MST, 9 minutes earlier.

Area forecast discussion, Jun 13, 4:29 PM MST, 9 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
529 PM MDT Thu Jun 13 2019

.SHORT TERM...(Tonight - Friday Night)
Issued at 207 PM MDT Thu Jun 13 2019

Thunderstorms are increasing in coverage/intensity across portions
of southeast WY & the western NE Panhandle this afternoon. This is
in response to a weak mid-level short wave tracking across the CWA
and low-level convergence associated with multiple boundaries over
the area. This activity has not been particularly strong, but CAPE
values around 1500 J/kg and strengthening 0-6 km shear may support
hail growth with a few storms. A marginally severe storm or two is
certainly possible. We increased PoPs into the likely category for
much of the area in the 21z-03z time frame. Convective chances are
expected to decrease during the late evening/overnight.

The active weather pattern persists on Friday w/ yet another round
of showers and thunderstorms in the afternoon/evening. The general
threat for severe weather is fairly low, but once again with CAPEs
up to 1500 J/kg a few stronger storms cannot be entirely ruled out
even though modest H5 flow should preclude organized convection.

A risk for locally heavy rainfall will exist with some storms over
the next 24-36 hours, but overall coverage of activity will likely
limit flooding concerns to some degree thru Friday.

.LONG TERM...(Saturday - Thursday)
Issued at 315 AM MDT Thu Jun 13 2019

Longer range models/ensembles prolong the mild and wet pattern into
early next week. Several shortwaves will impact the CWA, resulting
in scattered to numerous showers and thunderstorms Saturday through
Monday. Severe threat will remain low, with concern for locally heavy
rainfall and potential minor flooding impacts (see HYDROLOGY section
for details). Shower/thunderstorm chances gradually lower Tuesday and
Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 529 PM MDT Thu Jun 13 2019

Ongoing showers and thunderstorms across all terminal sites will
continue into the early portion of the evening as daytime heating
subsides. Brief periods in the heaviest rainfall could produce
MVFR conditions but all sites expected to return to VFR post-
storm. Light variable winds through the overnight and a return
mid-day Friday to scattered showers and possible thunderstorms.

&&

.FIRE WEATHER...
Issued at 207 PM MDT Thu Jun 13 2019

Little to no fire weather concerns through Tuesday with widespread
wetting rains expected through the period.

&&

.HYDROLOGY...
Issued at 315 AM MDT Thu Jun 13 2019

Hydrologic concerns will continue for the Upper North Platte and Laramie
rivers as snow pack remains ripe and chances for rain on snow increase
Friday into the weekend. Hydrographs forecasts reflect minor flooding
potential near Saratoga and along the Laramie Rivershed. Precise QPF
forecasts remain unresolved but do indicate the potential for significant
precipitation above 8500 feet in the form of rain due to warm 700mb
temperatures. Runoff due to saturated soils will likely cause streams
and rivers to rise this weekend into early next weekly. A River Flood
Warning remains in effect for the Upper North Platte River near Saratoga.
As forecast certainty increases, additional flood watches and warnings
may be required with locally heavy precipitation.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...CLH
LONG TERM...MJ
AVIATION...WM
FIRE WEATHER...CLH
HYDROLOGY...MJ
Hazardous weather outlook, Jun 13, 2:02 PM MST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
302 PM MDT Thu Jun 13 2019

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
142115-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
302 PM MDT Thu Jun 13 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated to scattered afternoon and evening showers and thunderstorms
will develop. Some storms may be near to severe thunderstorm
thresholds.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Scattered to numerous showers and thunderstorms are expected Friday
through Monday. Locally heavy rainfall may lead to minor flooding.

.Spotter information statement...

Spotters are encouraged to report any hail and thunderstorm wind
damage to the National Weather Service.

WYZ104-105-110>112-114-115-142115-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Snowy Range-Laramie Valley-
302 PM MDT Thu Jun 13 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered afternoon and evening showers and thunderstorms will
develop. Severe weather is not expected, however isolated strong
thunderstorms may produce gusty winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Scattered to numerous showers and thunderstorms are expected Friday
through Monday. A deep snowpack remains above 9000 feet over the
mountains and could cause minor flooding. Be alert for rapid increases
in flow through area rivers and streams.

.Spotter information statement...

Spotters are encouraged to report any hail and thunderstorm wind
damage to the National Weather Service.

WYZ109-113-142115-
Central Carbon County-Upper North Platte River Basin-
302 PM MDT Thu Jun 13 2019

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered afternoon and evening showers and thunderstorms will
develop. Severe weather is not expected, however isolated strong
thunderstorms may produce gusty winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Scattered to numerous showers and thunderstorms are expected Friday
through Monday. A deep snowpack remains above 9000 feet over the
mountains and could cause minor flooding. Be alert for rapid increases
in flow through area rivers and streams. A River Flood Warning remains
in effect for the North Platte River at Saratoga. Additional watches
and warnings may be warranted with increasing certainty in rainfall
amounts.

.Spotter information statement...

Spotters are encouraged to report any hail and thunderstorm wind
damage to the National Weather Service.

In the hours before

Local storm report, Jun 13, 4:00 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
500 PM MDT THU JUN 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             ALLIANCE                42.10N 102.87W
06/13/2019  M0.75 INCH       BOX BUTTE          NE   STORM CHASER

&&

WM
Special weather statement, Jun 13, 4:02 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
502 PM MDT Thu Jun 13 2019

WYZ118-119-132315-
Central Laramie County WY-East Laramie County WY-
502 PM MDT Thu Jun 13 2019

...SPECIAL WEATHER STATEMENT...

At 502 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gun Barrel, or 31 miles northeast of Cheyenne, moving east at 30 mph.

Pea size hail will be possible with this storm.

Locations impacted include...
Gun Barrel.

LAT...LON 4146 10446 4151 10446 4155 10418 4141 10419
TIME...MOT...LOC 2302Z 274DEG 26KT 4148 10438

Brothers
Special weather statement, Jun 13, 4:06 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
506 PM MDT Thu Jun 13 2019

NEZ003-096-132330-
Box Butte NE-South Sioux NE-
506 PM MDT Thu Jun 13 2019

...SPECIAL WEATHER STATEMENT...

At 506 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Flahertys Corner, or 26 miles north of
Scottsbluff, moving northeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Flahertys Corner.

LAT...LON 4216 10365 4228 10376 4244 10348 4226 10328
TIME...MOT...LOC 2306Z 240DEG 20KT 4225 10363

Brothers
Special weather statement, Jun 13, 4:08 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
508 PM MDT Thu Jun 13 2019

NEZ019-021-132345-
Scotts Bluff NE-Morrill NE-
508 PM MDT Thu Jun 13 2019

...SPECIAL WEATHER STATEMENT...

At 508 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lake Minatare Campground, or 7 miles northeast of Scottsbluff, moving
southeast at 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lake Minatare, Lake Alice and Lake Minatare Campground.

LAT...LON 4177 10340 4197 10366 4201 10363 4201 10353
      4192 10325
TIME...MOT...LOC 2308Z 303DEG 26KT 4195 10356

Brothers
Special weather statement, Jun 13, 4:19 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
519 PM MDT Thu Jun 13 2019

NEZ019-096-132345-
Scotts Bluff NE-South Sioux NE-
519 PM MDT Thu Jun 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTTS BLUFF AND
SOUTHWESTERN SIOUX COUNTIES UNTIL 545 PM MDT...

At 519 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles southwest of Agate Bed National
Monument to Morrill. Movement was east at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Mitchell, Morrill and Lake Alice.

LAT...LON 4231 10362 4192 10361 4196 10403 4229 10403
TIME...MOT...LOC 2319Z 269DEG 27KT 4225 10393 4198 10392

Brothers
Special weather statement, Jun 13, 4:32 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
532 PM MDT Thu Jun 13 2019

WYZ115>117-140000-
South Laramie Range WY-South Laramie Range Foothills WY-
Laramie Valley WY-
532 PM MDT Thu Jun 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY AND
NORTHWESTERN LARAMIE COUNTIES UNTIL 600 PM MDT...

At 531 PM MDT, Doppler radar was tracking a strong thunderstorm near
Baldy Peak, or 15 miles northeast of Laramie, moving east at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Horse Creek, Iron Mountain and Baldy Peak.

LAT...LON 4143 10553 4155 10549 4156 10500 4136 10505
TIME...MOT...LOC 2331Z 277DEG 40KT 4149 10541

Brothers

The radar

The Riverton/Lander radar (KRIW), 175 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carbon

When
June 13, 4:38 PM MST
Where
Carbon County, (Rwl)rawlins Airport
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.810, -107.200

Thunderstorm wind gust measured at the Rawlins Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820082.